Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


How to keep the weight on?
Aug 23, 2000

I've never been much of an eater, before my HIV infection I use to eat when I was hungry and that was pretty much it; and my weight always hovered around 160 pounds for the last ten years. Recently this year I lost over twenty pounds (from 165 to 140). In May my doctor prescribed Oxandrin and Marinol and told me that I should eat more and start to exercise more often. Well, I hired a trainer who set me up on a good exercise program (weight training) and recommended that I eat at least 4-5 healthy meals a day, and take a protein drink twice a day. I've gained almost all the lost weight back (now at 160), and I'm very happy with the results of the exercise and the Oxandrin (though I stopped the Marinol because I didn't like the "high"). All this eating is starting to get to me. I have to remind myself constantly to eat, if I cut back on the meals I notice my weight beginning to drop again. Is it ok to replace a couple of the meals with more of the protein drinks? And if so, what should I be looking for when I buy this stuff? How much protein per serving? Whey or egg protein? HIV infection since 2-1999. Viral Load = 635 (up from <26 three months ago), T-Cells = 258, 26% (steady over the last six months). Meds, Viracept, & Combivir.

Thanks for your help.

Response from Dr. Hellerstein

First of all, congratulations on your success at gaining weight so far. It may take time for your immune system to stabilize and your body to settle in at your previous or usual body weight. In the meantime, it may well prove to be a struggle to keep yourself built up, as you have noticed.

But your solution is a good one. Liquid supplements can be easier to swallow and less filling than solid foods. The specifics of the supplement are not nearly as important -- in my experience with patients like yourself -- as taking something with calories and protein in it. A dietician could help you calculate how much food you would need to be replaced by supplements, if you worked out a less burdensome diet plan. It may be a good idea for you to talk to a dietician.

The type of protein almost surely does not matter, in terms of building yourself up. The grams of protein should be enough to replace whatever food you removed from the diet. There should be lots of calories, too.

You might also discuss megestrol acetate (Megace) with your doctor. This is a very potent appetite stimulant, without the "high" that Marinol has. If your appetite is turned way up, it would not feel like a burden to have to eat so much (you would be ravenous and look forward to food). Megace does have side effects and disadvantages, too; this is why you should discuss it first.

Please let us know how you do.

Good luck,

Marc Hellerstein, M.D., Ph.D.


Previous
Too much exercise?
Next
New gel

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement